[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]
[IP] Very Upset--Help --Long/about Ron
Gwenn, does Ron have a caregiver at all? I was unclear as to that point.
How cognizant is he of what can happen to him? I know that Downs Syndrome
has many different levels and types of disabilities associated with it that
are different for each person...What kind of health insurance does he have?
Seems to me he needs a trip to a diabetes clinic, preferably one "like"
Joslin that has people check in for a few weeks. If he has a caregiver at
all, that caregiver should stay with him and learn too. Oversimplification
definitely CAN kill...that poor guy.
I believe each blood glucose meter has different "lows" that are only
registered with the word "low". This information will be in the meter
package, or many of them have a web page that you can either read this
information on, or get an answer via email. Anything in the teens is
obscenely low! I have only had that happen a few times (at least documented
LOL!) in my memory and wound up in the arms of EMT's each time.
Ron is playing a dangerous "chase the sugar" game in your story. Depending
on how much he takes in when he is taught, it would be a good idea to teach
him some kind of constant diet at least, so that it can stay constant with
his insulin and take some of the variable factors away assuming that he has
about the same level of physicial activity each day, if this would make it
easy enough to easily understand...but I may be misunderstanding, I am
assuming that he isn't completely capable of managing this himself.
Yikes, I would love it if you would keep us posted...very scary stuff
Date: Wed, 8 Sep 1999 18:33:35 EDT
From: email @ redacted
Subject: [IP] Very Upset--Help --Long
My daughter who has Down Syndrome is in a Magic Group. This group had an all
day practice Saturday. The head of the group knew I had a house full of
company so did not call me until last night. In this Magic Group there is a
man (also Down Syndrome) who is about 38 or 40 years old who has diabetes.
Before I was diagnosed Tom (the head of the group) told me that Ron would
probably not live another five years. I never could understand the way he
gave his insulin, but at the time I knew nothing. Now I know how wrong it
is, but there is nothing I can do. He goes to an endo once a year with no
communication at all in between visits. A while after I was diagnosed I was
looking at his book. His extreme highs and extreme lows were killing me. He
takes 12 units of long acting AM and PM. I don't remember the amount of
humalog, but it is always the same. X amount for breakfast, X amount at
lunch, and X amount for supper -- doesn't matter what he eats. When we have
gone on Magic trips I would usually take care of him and would adjust his
insulin although Tom wants to be in control of him so he now does his insulin
the way Ron does it at home. Tom doesn't count carbs. Toms father is
diabetic, but he has never taken care of him.
Anyway, Tom told me last night that Saturday morning when they first gathered
for practice that Ron said his bs was 139 which was good for him. He had
just been to the doctor and was taken off the AM long acting. I always
thought he was taking way too much in the AM. A little bit later Tom saw Ron
staggering and told him to go check himself. When he asked for the number
Tom knew something was wrong so went to him. Tom then took the test himself
and all it said was Low so he took it again with the same result. Tom gave
him 4 glucose tabs, juice, and coke I think. When he checked it again it was
in the teens. I think he gave him more tabs. Finally, after some time it
got to a normal range. He just sat and did no magic. They then went to an
oriental restaurant for lunch and Ron ate lots plus ice cream. I guess he
took insulin. I forgot to ask. Three hours later he was 160. Tom was very
lucky that Ron didn't die on him. I would have called the ambulance if
nothing was registering. For breakfast Ron had bacon, eggs, and cereal (I
was told this) and he took 6 units of humalog which for me is too much
insulin for cereal and obviously is too much for him, but that is what he is
told to take in the AM. What do you think his bs was with the meter just
Tom just called to tell me that Ron was in the hospital. His bs when he went
in were way over 700 and he was vomiting. They have him on an insulin drip
(I am not sure what that is, but I am sure y'all do). They can't get him
below the high 300's. Does anyone have any ideas? I am so upset about Ron.
No one really takes care of him. If I had my way I would kick his ex-brother
in-law out of Ron's house and get two or three other guys to move in with him
and then get someone to live with them and take care of Ron. Is this the
beginning of the end for Ron?
Sorry this is so long and I am sure not real clear.
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
GIVE to Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml